Alert archive / New Mexico / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 179, NWS Albuquerque, NM

July 9, 2005Guadalupe County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 9, 2005, 5:00 PM MDT for Guadalupe County, New Mexico. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 2005, 5:00 PM MDT (23:00 UTC)
Expired
Jul 9, 2005, 6:00 PM MDT
In force
60 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Guadalupe County, NM

The radar

The Cannon AFB radar (KFDX), 110 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.0 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2005-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2005-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2820 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 1:53 PM MDT, 3 hours 7 minutes earlier.

Area forecast discussion, Jul 9, 1:53 PM MDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
153 PM MDT SAT JUL 9 2005

.DISCUSSION...THUNDERSTORM CHANCES CONTINUE TO BE THE MAIN CHALLENGE.

STORMS FIRING UP ONCE AGAIN THIS AFTERNOON ALONG/EAST OF CENTRAL
MOUNTAIN CHAIN AND OVER THE SOUTHWEST. DRY PUNCH...EVIDENT ON WATER
VAPOR SATELLITE AND IN METARS...INHIBITING ACTIVITY IN THE NW. DRIER
AIR SHOULD LEAD TO EVEN BETTER RADIATIONAL COOLING THAN LAST NIGHT
SO HAVE GONE WITH LOWER MET TEMPS THERE. IN THE NORTHEAST...EXPECT
STORMS TO HAVE DIFFICULTY MOVING EAST ONTO PLAINS AS LOW LEVEL
MOISTURE MUCH LESS THAN FRIDAY. HOWEVER IN THE SOUTHEAST...WHERE SE
TAP SHOULD PROVIDE FOCUS DURING THE EVENING HOURS...MORE COVERAGE
ORGANIZATION COULD OCCUR. ALTHOUGH WIND SPEEDS WEAK...DIRECTIONAL
SHEAR AND INSTABILITY MAY BE SUFFICIENT FOR A STORM OR TWO TO BECOME
SEVERE WITH LARGE HAIL/DAMAGING WINDS.

HIGH PRESSURE OVER WRN NM STRENGTHENS SLIGHTLY SUNDAY...ALL BUT
SHUTTING DOWN CONVECTION THERE. LOW LEVEL SE FLOW/RESIDUAL MOISTURE
SHOULD BE SUFFICIENT TO SPAWN ISOLD STORMS IN THE EAST THOUGH.

MODELS CONTINUE TO INDICATE THE HIGH WILL BUILD OVER THE
INTERMOUNTAIN WEST EARLY THIS COMING WORK WEEK...ALTHOUGH NOW
FARTHER WEST THAN PREVIOUS RUNS SHOWED. THIS WOULD PUT NM IN ENE
FLOW ALOFT AND ESE FLOW AT THE SURFACE...FAVORING DAILY CONVECTIVE
INITIATION OVER THE EAST SLOPES...MOVING WEST INTO THE RIO GRANDE
VALLEY. WESTERN SECTIONS WOULD EVENTUALLY GET IN ON THE ACT AS
MOISTURE BECOMES RECYCLED. HOWEVER...NORTHEASTERN PLAINS BECOME
CAPPED AS HIGH MIGRATES EAST INTO CENTRAL ROCKIES AND 500 MB TEMPS
SWELL TO -5C.

TIGHTENED DIURNAL TEMPERATURE RANGE WEST/CENTRAL MIDWEEK DURING BEST
CHANCES FOR PRECIPITATION...KD

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  56  98  55  98 /   0   0   0   0
GALLUP..........................  46  93  47  94 /   0   0   0   0
GRANTS..........................  46  94  49  93 /   0   0   0   0
GLENWOOD........................  53  99  54  99 /   0   0   0   0
CHAMA...........................  43  87  44  84 /  10   0   0  10
LOS ALAMOS......................  53  93  54  90 /  10   0   0  10
RED RIVER.......................  38  81  42  77 /  20  20  10  20
TAOS............................  47  91  48  87 /  20   0   0  20
SANTA FE........................  52  92  53  90 /  20   0   0  20
SANTA FE AIRPORT................  53  95  55  93 /  20   0   0  10
ESPANOLA........................  52  98  54  96 /  10   0   0  10
ALBUQUERQUE HEIGHTS.............  63  97  67  97 /   0   0   0   0
ALBUQUERQUE VALLEY..............  56  98  62  99 /   0   0   0   0
ALBUQUERQUE FOOTHILLS...........  57  95  63  94 /  10   0   0  10
ALBUQUERQUE WEST MESA...........  57  97  64  97 /   0   0   0   0
SOCORRO.........................  54 100  62  99 /  10   0   0   0
SANDIA PARK/CEDAR CREST.........  51  88  59  87 /  20  10  10  10
MORIARTY/ESTANCIA...............  51  93  56  92 /  20  10  10  10
CARRIZOZO.......................  60  99  57  96 /  10   0   0   0
RUIDOSO.........................  54  87  54  87 /  20  20  10  10
RATON...........................  52  90  51  86 /  20  20  20  20
LAS VEGAS.......................  51  89  51  86 /  20  20  20  20
ROY.............................  57  88  58  88 /  30  10  20  20
CLAYTON.........................  60  89  62  88 /  20  10  10  20
SANTA ROSA......................  55  97  62  96 /  30  10  20  20
TUCUMCARI.......................  66  95  66  94 /  30  20  10  10
FORT SUMNER.....................  59  98  65  97 /  40  20  10  20
CLOVIS..........................  65  94  65  94 /  40  20  10  10
PORTALES........................  65  96  66  95 /  40  20  10  10
ROSWELL.........................  68  98  69  97 /  40  20  10  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

19
Hazardous weather outlook, Jul 9, 6:00 AM MDT, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SAT JUL 9 2005

NMZ001>021-026-101200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
600 AM MDT SAT JUL 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THOUGH A BIT LOWER A RISK THAN ON FRIDAY...THERE IS AGAIN A SLIGHT
RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS
PORTIONS OF THE EASTERN PLAINS...NEAR AND EAST OF A LINE FROM RATON
TO SANTA ROSA TO ROSWELL. THE MAIN THREATS ARE LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

THERE IS NO SIGNIFICANT RISK OF ORGANIZED SEVERE THUNDERSTORM
ACTIVITY...BUT A FEW STRONG STORMS WILL BE POSSIBLE ACROSS PORTIONS
OF THE EASTERN PLAINS SUNDAY AND MONDAY AND NEARLY ANYWHERE IN NORTH
AND CENTRAL NEW MEXICO THEREAFTER. WEATHER CAN CHANGE RAPIDLY.
ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING
PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AFTERNOON AND
EVENING NEAR AND EAST OF A LINE FROM RATON TO SANTA ROSA TO ROSWELL.

43

In the hours before

Special weather statement, Jul 9, 1:45 PM MDT, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
145 PM MDT SAT JUL 9 2005

NMZ005-092100-
NORTHEAST HIGHLANDS-
145 PM MDT SAT JUL 9 2005

...STRONG THUNDERSTORMS FORMING OVER NORTHEAST NEW MEXICO BETWEEN
RATON AND LAS VEGAS...

AT 145 PM...NATIONAL WEATHER SERVICE WEATHER RADAR SHOWED STRONG BUT
ISOLATED THUNDERSTORMS FORMING BETWEEN RATON AND LAS VEGAS. THESE
STORMS ARE ALREADY MORE ACTIVE THAN ON FRIDAY AFTERNOON AND WILL
CAPABLE OF QUICKLY PRODUCING BURSTS OF HEAVY RAIN AND SMALL HAIL UP
TO DIME SIZE IN DIAMETER.

SOME OF THE STORMS MAY BEGIN TO IMPACT OR CROSS WEST TO EAST OVER
INTERSTATE 25 AS EARLY AS 215 PM. A STORM NEAR LAS VEGAS MAY REACH
INTERSTATE 25 FIRST AT NEAR MILE MARKERS 350 TO 355. OTHER STORMS
WILL BE NEAR WATROUS AND WAGON MOUND THROUGH 3 PM.

A MORE ACTIVE OR INTENSE STORM MAY PELT THE RATON PORT OF ENTRY AT
THE INTERSTATE 25 COLORADO BORDER WITH COPIOUS SMALL HAIL BETWEEN 2
PM AND 3 PM.

REMAIN ALERT FOR FAST DEVELOPING STORMS AND CONTINUE TO LISTEN FOR
ADDITIONAL STATEMENTS OR POSSIBLE FIRST SEVERE WEATHER WARNINGS
BEFORE 3 PM.

03
Special weather statement, Jul 9, 3:05 PM MDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
305 PM MDT SAT JUL 9 2005

NMZ005-092215-
NORTHEAST HIGHLANDS-
305 PM MDT SAT JUL 9 2005

...A FEW STRONG THUNDERSTORMS WILL CONTINUE OVER NORTHEAST
NEW MEXICO BETWEEN RATON AND LAS VEGAS...

AT 3 PM...NATIONAL WEATHER SERVICE WEATHER RADAR SHOWED STRONG BUT
ISOLATED THUNDERSTORMS MOVING EAST OVER THE INTERSTATE 25 CORRIDOR
BETWEEN RATON AND LAS VEGAS. THESE STORMS ARE ALREADY MORE ACTIVE
THAN ON FRIDAY AFTERNOON AND WILL BE CAPABLE OF QUICKLY PRODUCING
STRONG WINDS OF 35 TO 45 MPH WITH BURSTS OF HEAVY RAIN AND SMALL
HAIL UP TO DIME SIZE IN DIAMETER OR LARGER IN SOME INSTANCES.

A STORM SOUTHWEST OF RATON PRODUCED A GUST OF 40 MPH AND SMALL ONE
HALF INCH HAIL WAS LIKELY AROUND 250 PM ALONG HIGHWAY 64 ABOUT 15
MILES SOUTH WEST OF RATON. BETWEEN 3 PM AND 340 PM...THIS STORM WILL
BE MOVING EAST OVER INTERSTATE 25 NEAR THE MAXWELL REST AREA AT
MILE MARKER 435.

THE STRONGEST STORMS WILL BE LOCATED MAINLY EAST OF INTERSTATE 25
AFTER 330 PM MOVING OVER OPEN RANGELANDS AND RURAL AREAS OF EASTERN
COLFAX AND MORA COUNTIES AND INTO CENTRAL SAN MIGUEL COUNTY BETWEEN
330 PM AND 5 PM..

REMAIN ALERT FOR FAST DEVELOPING STORMS AND CONTINUE TO LISTEN FOR
ADDITIONAL STATEMENTS OR POSSIBLE SEVERE WEATHER WARNINGS.

03
Special weather statement, Jul 9, 3:50 PM MDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
350 PM MDT SAT JUL 9 2005

NMZ005-012-092315-
CONCHAS LAKE/GUADALUPE COUNTY-NORTHEAST HIGHLANDS-
350 PM MDT SAT JUL 9 2005

...A FEW STRONG THUNDERSTORMS WITH GUSTY WINDS WILL MOVE CLOSE TO
CONCHAS LAKE BETWEEN 430 PM AND 530 PM...

AT 350 PM...NATIONAL WEATHER SERVICE WEATHER RADAR SHOWED STRONG BUT
ISOLATED THUNDERSTORMS MOVING EAST OVER CENTRAL SAN MIGUEL COUNTY
WITH A GUST FRONT OR WIND SHIFT OF 30 TO 35 MPH WHICH MAY CROSS
OVER THE CONCHAS LAKE AREAS BETWEEN 430 PM AND 530 PM. BOATERS ON
CONCHAS LAKE SHOULD REMAIN ALERT TO THESE THUNDERSTORMS APPROACHING
FROM THE NORTHWEST.

OTHER LESS INTENSE STORMS WILL BE MOVING EAST INTO WESTERN UNION AND
ACROSS HARDING COUNTY BETWEEN 4 PM AND 6 PM.

NMZ016-018-019-092315-
CHAVES COUNTY PLAINS-DE BACA COUNTY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
350 PM MDT SAT JUL 9 2005

...GUSTY WINDS AND PERIODS OF SMALL HAIL POSSIBLE ALONG HIGHWAY 285
BETWEEN VAUGHN AND ROSWELL...

SEVERAL STRONG THUNDERSTORMS WILL BE LOCATED ALONG HIGHWAY 285
THROUGH 530 PM. THESE STORMS WILL BE MAINLY NEAR RAMON AND THE MESA
REST STOP OR ABOUT 30 TO 40 MILES NORTHWEST OF ROSWELL. REMAIN ALERT
TO GUSTY WINDS OF 35 TO 45 MPH WITH BURSTS OF HEAVY RAIN AND SMALL
HAIL TO NEAR DIME SIZE.

03
Special weather statement, Jul 9, 4:45 PM MDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
445 PM MDT SAT JUL 9 2005

NMZ006-012-013-018-092345-
CONCHAS LAKE/GUADALUPE COUNTY-DE BACA COUNTY-HARDING COUNTY-
QUAY COUNTY-
445 PM MDT SAT JUL 9 2005

...SEVERAL STRONG THUNDERSTORMS WITH GUSTY WINDS WILL MOVE
CLOSE TO CONCHAS LAKE AND NEAR SANTA ROSA THROUGH 6 PM...

AT 445 PM...NATIONAL WEATHER SERVICE WEATHER RADAR SHOWED STRONG
BUT ISOLATED THUNDERSTORMS MOVING EAST OVER EASTERN SAN
MIGUEL COUNTY NORTH AND WEST OF CONCHAS LAKE. OTHER STRONG
THUNDERSTORMS WERE LOCATED JUST SOUTH AND NORTHWEST OF SANTA ROSA.
ALL THESE STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS OF 35 TO
50 MPH WITH BURSTS OF HEAVY RAIN AND HAIL TO NEAR DIME SIZE OR
BRIEFLY LARGER.

BOATERS ON CONCHAS LAKE SHOULD STAY READY TO SEEK ON SHORE SAFETY.
LISTEN FOR POSSIBLE SEVERE THUNDERSTORM WARNINGS NEAR SANTA ROSA
AND CONCHAS LAKE.

03

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 6:13 PM MDTSevere Thunderstorm WarningABQHarding64 min
Jul 8, 6:39 PM MDTSevere Thunderstorm WarningABQSan Miguel66 min
Jul 8, 7:05 PM MDTSevere Thunderstorm WarningABQGuadalupe, Quay59 min
Jul 8, 7:55 PM MDTSevere Thunderstorm WarningABQDe Baca66 min
Jul 8, 9:12 PM MDTSevere Thunderstorm WarningABQDe Baca33 min
Jul 8, 9:46 PM MDTSevere Thunderstorm WarningABQDe Baca44 min
Jul 9, 4:57 PM MDTSevere Thunderstorm WarningABQSan Miguel67 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.